Amaal Starling, M.D., Neurology/Headache Medicine Migraine is a common and potentially disabling disorder. Migraine attacks can cause not only severe throbbing head pain or pulsing sensations but also nausea, vomiting, and extreme sensitivity to light and sound. There are as-needed treatments... Read More
Inhalers are hand-held, portable devices that deliver medication to your lungs. They are commonly used to treat conditions such as asthma and chronic obstructive pulmonary disease (COPD). With both asthma and COPD, your lungs become inflamed — which can narrow the airways and produce extra mucus, making breathing... Read More
Is it a drug allergy or side effect?
Medications can cause negative effects even while working well. But there's a difference between a side effect — a potentially expected, albeit unpleasant, reaction to a drug — and a drug allergy — an abnormal reaction of your immune system. Incorrectly calling a side effect an allergy might cause...Read More
News and Our Views
Potentially inappropriate medications for older adults
Regularly taking multiple medications can be complicated and costly. But there are also certain drugs that — even when taken alone — may potentially do more harm than good in older adults. As people age, their bodies are affected by and metabolize drugs differently, in part due to...Read More
Plant-based diet promotes health-boosting gut bacteria
Inside your body, a vast number of microorganisms — including bacteria — coexist peacefully and constructively. The largest number of these bacteria resides in the gastrointestinal tract. Researchers have identified many of them as contributing positively to your health, associating them with a reduced risk of some types of cancer,...Read More
Why do I have sloshing sound in my knee after joint replacement?
A: It's probably not a serious issue, as long as you're otherwise feeling well and making progress in your rehabilitation. A possible cause is a buildup of fluid that naturally lubricates the joints (synovial fluid). The sound is likely to improve or go away with the usual rehabilitation steps,... Read More
Can I safely get a MRI with contrast if I have kidney problems?
A: While this was more of a concern in the past, it is less likely to be an issue today. An older type of contrast agent used during MRI presented a risk of harm for some people with kidney problems, but newer contrast agents can be provided more safely.... Read More